Alert archive / Washington / Wind Advisories in 2020

Wind Advisory 18, NWS Seattle, WA

October 23, 2020San Juan County, Washington

NWS Seattle, WA issued this wind advisory at Oct 23, 2020, 2:19 AM PDT for San Juan County, Washington. It took effect at Oct 23, 2020, 9:00 PM PDT. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Oct 23, 2020, 2:19 AM PDT (09:19 UTC)
In effect from
Oct 23, 2020, 9:00 PM PDT
Expired
Oct 24, 2020, 1:00 PM PDT
In force
16 hr
Issued by
NWS Seattle, WA

County San Juan County, WA

The radar

The Seattle radar (KATX), 54 km from the middle of the area, began a volume at 09:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 00:00Z, 9.3 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 00:00Z on 2020-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 00:00Z on 2020-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -91 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1021 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
-91 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

766 
WWUS76 KSEW 230919
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
219 AM PDT Fri Oct 23 2020

WAZ001-503-506-240100-
/O.NEW.KSEW.WI.Y.0018.201024T0400Z-201024T2000Z/
/O.NEW.KSEW.FZ.A.0001.201025T0900Z-201025T1700Z/
San Juan County-Western Whatcom County-Western Skagit County-
Including the cities of Friday Harbor, Bellingham, Mount Vernon, 
Anacortes, Sedro-Woolley, and Burlington
219 AM PDT Fri Oct 23 2020

...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 1 PM PDT
SATURDAY...
...FREEZE WATCH IN EFFECT FROM LATE SATURDAY NIGHT THROUGH SUNDAY
MORNING...

* WHAT...For the Wind Advisory, northeast winds 25 to 35 mph with
  gusts up to 50 mph expected. For the Freeze Watch, sub-freezing
  temperatures 27 to 31 degrees possible.

* WHERE...San Juan County, Western Whatcom County and Western 
  Skagit County.

* WHEN...For the Wind Advisory, from 9 PM this evening to 1 PM 
  PDT Saturday. For the Freeze Watch, from late Saturday night 
  through Sunday morning.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

WAZ504-507-509>512-514-515-555-556-558-559-240100-
/O.NEW.KSEW.FZ.A.0001.201025T0900Z-201025T1700Z/
Southwest Interior-Everett and Vicinity-Tacoma Area-
Admiralty Inlet Area-Hood Canal Area-Lower Chehalis Valley Area-
Eastern Strait of Juan de Fuca-Western Strait of Juan De Fuca-
East Puget Sound Lowlands-Bellevue and Vicinity-
Seattle and Vicinity-Bremerton and Vicinity-
Including the cities of Olympia, Lacey, Tumwater, Everett, 
Edmonds, Lynnwood, Marysville, Tacoma, Port Townsend, Shelton, 
Montesano, Elma, McCleary, Sequim, Clallam Bay, Joyce, Sekiu, 
Covington-Sawyer-w, Maple Valley, Monroe, Prairie Ridge, 
Enumclaw, Bonney Lake, Woodinville, Redmond, Kirkland, Bothell, 
Kenmore, Newport Hills, Sahalee, Pine Lake, Seattle, Bremerton, 
and Silverdale
219 AM PDT Fri Oct 23 2020

...FREEZE WATCH IN EFFECT FROM LATE SATURDAY NIGHT THROUGH SUNDAY
MORNING...

* WHAT...Sub-freezing temperatures of 27 to 32 degrees possible.
  Coldest temperatures expected away from urban areas. 

* WHERE...Portions of northwest and west central Washington.

* WHEN...From late Saturday night through Sunday morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
2 follow-up statements
111 
WWUS76 KSEW 232236
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
336 PM PDT Fri Oct 23 2020

WAZ001-503-506-241200-
/O.CON.KSEW.WI.Y.0018.201024T0400Z-201024T2000Z/
/O.CON.KSEW.FZ.A.0001.201025T0900Z-201025T1700Z/
San Juan County-Western Whatcom County-Western Skagit County-
Including the cities of Friday Harbor, Bellingham, Mount Vernon, 
Anacortes, Sedro-Woolley, and Burlington
336 PM PDT Fri Oct 23 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING TO 1 PM
PDT SATURDAY...
...FREEZE WATCH REMAINS IN EFFECT FROM LATE SATURDAY NIGHT
THROUGH SUNDAY MORNING...

* WHAT...For the Wind Advisory, northeast winds 25 to 35 mph 
  with gusts up to 50 mph expected. For the Freeze Watch, 
  sub-freezing temperatures 27 to 31 degrees possible. 

* WHERE...San Juan County, Western Whatcom County and Western 
  Skagit County. 

* WHEN...For the Wind Advisory, from 9 PM this evening to 1 PM 
  PDT Saturday. For the Freeze Watch, from late Saturday night 
  through Sunday morning. 

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Frost and freeze conditions could kill crops, other sensitive
  vegetation and possibly damage unprotected outdoor plumbing.
  Black ice could create slick conditions on secondary or
  untreated roadways and surfaces, yielding hazardous travel. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

WAZ504-507-509>512-514-515-555-556-558-559-241200-
/O.CON.KSEW.FZ.A.0001.201025T0900Z-201025T1700Z/
Southwest Interior-Everett and Vicinity-Tacoma Area-
Admiralty Inlet Area-Hood Canal Area-Lower Chehalis Valley Area-
Eastern Strait of Juan de Fuca-Western Strait of Juan De Fuca-
East Puget Sound Lowlands-Bellevue and Vicinity-
Seattle and Vicinity-Bremerton and Vicinity-
Including the cities of Olympia, Lacey, Tumwater, Everett, 
Edmonds, Lynnwood, Marysville, Tacoma, Port Townsend, Shelton, 
Montesano, Elma, McCleary, Sequim, Clallam Bay, Joyce, Sekiu, 
Covington-Sawyer-w, Maple Valley, Monroe, Prairie Ridge, 
Enumclaw, Bonney Lake, Woodinville, Redmond, Kirkland, Bothell, 
Kenmore, Newport Hills, Sahalee, Pine Lake, Seattle, Bremerton, 
and Silverdale
336 PM PDT Fri Oct 23 2020

...FREEZE WATCH REMAINS IN EFFECT FROM LATE SATURDAY NIGHT
THROUGH SUNDAY MORNING...

* WHAT...Sub-freezing temperatures of 27 to 32 degrees possible. 
  Coldest temperatures expected away from urban areas. 

* WHERE...Portions of northwest and west central Washington.

* WHEN...From late Saturday night through Sunday morning.

* IMPACTS...Frost and freeze conditions could kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing. Black ice could create slick conditions on secondary
  or untreated roadways and surfaces, yielding hazardous travel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
034 
WWUS76 KSEW 240957
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
257 AM PDT Sat Oct 24 2020

WAZ001-503-506-250000-
/O.UPG.KSEW.FZ.A.0001.201025T0900Z-201025T1700Z/
/O.NEW.KSEW.FR.Y.0002.201025T0900Z-201025T1700Z/
/O.CON.KSEW.WI.Y.0018.000000T0000Z-201024T2000Z/
San Juan County-Western Whatcom County-Western Skagit County-
Including the cities of Friday Harbor, Bellingham, Mount Vernon, 
Anacortes, Sedro-Woolley, and Burlington
257 AM PDT Sat Oct 24 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM PDT THIS
AFTERNOON...
...FROST ADVISORY IN EFFECT FROM 2 AM TO 10 AM PDT SUNDAY...

* WHAT...For the Frost Advisory, temperatures as low as 28 to 32
  degrees and will result in frost formation. For the Wind
  Advisory, northeast winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...San Juan County, Western Whatcom County and Western 
  Skagit County.

* WHEN...For the Frost Advisory, from 2 AM to 10 AM PDT Sunday. 
  For the Wind Advisory, until 1 PM PDT this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Frost could kill sensitive outdoor vegetation if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

Take steps now to protect tender plants from the cold.

&&

$$

WAZ504-507-509>512-514-515-555-556-558-559-250000-
/O.UPG.KSEW.FZ.A.0001.201025T0900Z-201025T1700Z/
/O.NEW.KSEW.FR.Y.0002.201025T0900Z-201025T1700Z/
Southwest Interior-Everett and Vicinity-Tacoma Area-
Admiralty Inlet Area-Hood Canal Area-Lower Chehalis Valley Area-
Eastern Strait of Juan de Fuca-Western Strait of Juan De Fuca-
East Puget Sound Lowlands-Bellevue and Vicinity-
Seattle and Vicinity-Bremerton and Vicinity-
Including the cities of Olympia, Lacey, Tumwater, Everett, 
Edmonds, Lynnwood, Marysville, Tacoma, Port Townsend, Shelton, 
Montesano, Elma, McCleary, Sequim, Clallam Bay, Joyce, Sekiu, 
Covington-Sawyer-w, Maple Valley, Monroe, Prairie Ridge, 
Enumclaw, Bonney Lake, Woodinville, Redmond, Kirkland, Bothell, 
Kenmore, Newport Hills, Sahalee, Pine Lake, Seattle, Bremerton, 
and Silverdale
257 AM PDT Sat Oct 24 2020

...FROST ADVISORY IN EFFECT FROM 2 AM TO 10 AM PDT SUNDAY...

* WHAT...Temperatures as low as 28 to 32 degrees will result in 
  frost formation.

* WHERE...Portions of northwest and west central Washington.

* WHEN...From 2 AM to 10 AM PDT Sunday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this wind advisory went out at Oct 22, 7:53 PM PDT, 6 hours 26 minutes earlier.

Area forecast discussion, Oct 22, 7:53 PM PDT, 6 hours 26 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
753 PM PDT Thu Oct 22 2020

.SYNOPSIS...A weather system will move through the area on Friday
into early Saturday bringing lowland rain, mountain snow and
cooler temperatures. In the wake of the system, chilly
temperatures are expected with the potential for the first
widespread freeze of the season. Dry weather is expected for the
remainder of the weekend into next week.

&&

.SHORT TERM /TONIGHT THROUGH SUNDAY/...Starting to see some clouds
start to filter into W WA this evening on current satellite imagery
and current radar remains clear...as expected given that the next
weather system is still north and west of the area. Inherited
forecast looks to be on track and see no need for any evening
updates. For forecast details...please refer to the previous
discussion section below.  18

From Previous Discussion...An area of low pressure and associated
frontal system will shift down the British Columbia coast tonight
and move into Western Washington on Friday. Clouds will start to
increase this evening with precipitation reaching the coast and
North Interior before daybreak. Rain will spread into the lowlands
during the morning with snow developing in the Cascades above 2500
to 3500 feet by late morning. A fairly well defined area of warm
advection will take place over the southwestern half of Western
Washington Friday afternoon and this will push snow levels
upward...especially over the Olympics and the Cascades from about
Snoqualmie Pass southward.

Low level cross Cascade flow will be easterly which complicates
the picture somewhat, but this is likely to favor higher snow
amounts east of the Cascade crest. The surface low and associated
triple point will push southeastward quickly by later Friday
evening allowing colder air to filter in across the region with
precipitation decreasing from the north. Given all the factors
mentioned, have gone with a winter weather advisory for the
Cascades from King Country northward. In general, maximum storm
total snow expected is 6 to 9 inches for places like Stevens Pass
with lower amounts of 2 or 3 inches at Snoqualmie Pass.

Drier conditions will take hold through the day on Saturday
as surface high pressure settles over the interior of British
Columbia and outflow northeast winds from the Fraser Valley
develop. With generally clear conditions and upper ridging
building into the area, Sunday will start out cold most places at
freezing or below. Despite some sunshine, Sunday afternoon highs
are likely to be close to 10 degrees below normal for many spots.

.LONG TERM /MONDAY THROUGH THURSDAY/...From Previous
Discussion...Upper ridging offshore gradually builds into the area
into midweek for moderating temperatures and dry conditions. Higher
degrees of uncertainty begin to enter the picture toward the end of
the extended period as the ridging offshore may flatten enough for a
weak system to skirt the northern portion of the area with some
light precipitation. 27

&&

.AVIATION...Northwest flow aloft into Friday. VFR cigs with mid and
high level clouds over W WA this evening will continue into tonight
before starting to drop down into MVFR as approaching system and
associated low level clouds enter the area. The exception to this
will be around the South Puget Sound area...including OLM...as
fog/LIFR conditions look to develop late tonight and continue into
Friday morning. Cigs area-wide dipping down into MVFR to IFR
conditions by late Friday morning/early Friday afternoon. Winds
generally light overnight before increasing with southerly winds to
10 knots by Friday morning and into Friday afternoon. JD

KSEA...VFR cigs through tonight. High clouds increasing this evening
with mid clouds late tonight. Rain will begin around 16-18z Friday
with rain chances persisting into the afternoon. MVFR cigs late
Friday morning through the afternoon with IFR possible...especially
during rainfall. Light winds through tonight with south winds
increasing 8 to 12 knots Friday morning and into Friday afternoon.
JD/18

&&

.MARINE...Light winds into this evening. Southerly winds will
increase late tonight as a system approaches the area. Small Craft
Advisories in place look good and will remain in effect for most
waters Friday morning through the evening as the system moves
through. Winds will be mainly southerly with winds turning
northwesterly for the Coastal Waters by the afternoon.

Fraser Outflow will strengthen late Friday evening through Saturday
with gales possible for the Northern Inland Waters and Eastern
Strait of Juan de Fuca. A Gale Watch is in effect for these areas.
Gales will be possible for the Coastal Waters on Saturday, though
there is low confidence currently in this. Small Craft Advisories
possible for the Strait of Juan de Fuca and Puget Sound Saturday for
north/northeasterly winds.

Seas over the Coastal Waters will build Friday afternoon into Friday
night as the system approaches. Expect seas over the Coastal Waters
to reach 9 to 12 feet Friday night before easing into next week.
JD/18

&&

.HYDROLOGY...No river flooding expected for the next 7 days.

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Winter Weather Advisory from 8 AM Friday to 1 AM PDT Saturday
     for Cascades of Snohomish and King Counties-Cascades of
     Whatcom and Skagit Counties.

PZ...Small Craft Advisory from 5 AM to 11 PM PDT Friday for Coastal
     Waters From Cape Flattery To James Island 10 To 60 Nm-
     Coastal Waters From Cape Flattery To James Island Out 10 Nm-
     Coastal Waters From James Island To Point Grenville 10 To
     60 Nm-Coastal Waters From James Island To Point Grenville
     Out 10 Nm-Coastal Waters From Point Grenville To Cape
     Shoalwater 10 To 60 Nm-Coastal Waters From Point Grenville
     To Cape Shoalwater Out 10 Nm.

     Gale Watch from Friday evening through Saturday morning for East
     Entrance U.S. Waters Strait Of Juan De Fuca-Northern Inland
     Waters Including The San Juan Islands.

     Small Craft Advisory from 7 AM to 9 PM PDT Friday for Admiralty
     Inlet-East Entrance U.S. Waters Strait Of Juan De Fuca-
     Northern Inland Waters Including The San Juan Islands.

     Small Craft Advisory from 9 AM to 9 PM PDT Friday for Puget
     Sound and Hood Canal.

&&

www.weather.gov/seattle

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 23, 2:19 AM PDTFreeze WatchSEWSan Juan25 hr
Oct 23, 3:58 AM PDTGale WarningSEW33 hr
Oct 23, 3:22 PM PDTSmall Craft AdvisorySEW44 hr

Nearby

Wind Advisories in Washington, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.